Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS JSJ

September 6, 2017

NWS JSJ issued this flash flood warning at Sep 6, 2017, 2:16 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 2:16 PM CDT (19:16 UTC)
Expired
Sep 6, 2017, 11:15 PM CDT
In force
9 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 25 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

099 
WGCA52 TJSJ 061916
FFWSJU
PRC007-019-021-025-033-041-045-061-105-127-135-137-070015-
/O.NEW.TJSJ.FF.W.0040.170906T1916Z-170907T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
316 PM AST WED SEP 6 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Comerio Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...
  Aguas Buenas Municipality in Puerto Rico...
  Caguas Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...
  Naranjito Municipality in Puerto Rico...
  Barranquitas Municipality in Puerto Rico...
  Bayamon Municipality in Puerto Rico...
  Cidra Municipality in Puerto Rico...
  Toa Baja Municipality in Puerto Rico...
  Catano Municipality in Puerto Rico...
  Toa Alta Municipality in Puerto Rico...

* Until 815 PM AST

* At 311 PM AST, Rainfall associated with Hurricane Irma will 
  continue to affect these municipalities during the next several 
  hours. Flash flooding will begin shortly. Sharp rises along small 
  streams and rivers will continue to be observed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1843 6611 1845 6608 1847 6612 1845 6604
      1831 6604 1819 6600 1812 6604 1816 6609
      1813 6617 1818 6624 1815 6632 1817 6637
      1824 6635 1827 6629 1833 6628 1837 6632
      1839 6626 1845 6626 1847 6614 1848 6614

$$

oms
2 follow-up statements
741 
WGCA52 TJSJ 070008
FFWSJU
PRC007-019-021-025-033-041-045-061-105-127-135-137-070415-
/O.EXT.TJSJ.FF.W.0040.000000T0000Z-170907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
808 PM AST WED SEP 6 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Comerio Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...
  Aguas Buenas Municipality in Puerto Rico...
  Caguas Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...
  Naranjito Municipality in Puerto Rico...
  Barranquitas Municipality in Puerto Rico...
  Bayamon Municipality in Puerto Rico...
  Cidra Municipality in Puerto Rico...
  Toa Baja Municipality in Puerto Rico...
  Catano Municipality in Puerto Rico...
  Toa Alta Municipality in Puerto Rico...

* Until 1215 AM AST

* At 807 PM AST, Runoff from previous heavy rainfall in addition to 
  moderate rainfall now affecting these municipalities of Puerto 
  Rico will continue to result in sharp rises along small streams 
  and rivers, therefore the potential for flash flooding continues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1843 6611 1845 6608 1847 6612 1845 6604
      1831 6604 1819 6600 1812 6604 1816 6609
      1813 6617 1818 6624 1815 6632 1817 6637
      1824 6635 1827 6629 1833 6628 1837 6632
      1839 6626 1845 6626 1847 6614 1848 6614

$$

castro
776 
WGCA72 TJSJ 070419
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1219 AM AST THU SEP 7 2017

PRC007-019-021-025-033-041-045-061-105-127-135-137-070427-
/O.EXP.TJSJ.FF.W.0040.000000T0000Z-170907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comerio PR-San Juan PR-Aguas Buenas PR-Caguas PR-Guaynabo PR-
Naranjito PR-Barranquitas PR-Bayamon PR-Cidra PR-Toa Baja PR-
Catano PR-Toa Alta PR-
1219 AM AST THU SEP 7 2017

...THE FLASH FLOOD WARNING FOR COMERIO...SAN JUAN...AGUAS BUENAS...
CAGUAS...GUAYNABO...NARANJITO...BARRANQUITAS...BAYAMON...CIDRA...TOA
BAJA...CATANO AND TOA ALTA MUNICIPALITIES HAS EXPIRED...

The heavy rain has ended. Areal Flood Warning is in effect for La 
Plata. A Flash Flood Watch is also in effect.

LAT...LON 1843 6611 1845 6608 1847 6612 1845 6604
      1831 6604 1819 6600 1812 6604 1816 6609
      1813 6617 1818 6624 1815 6632 1817 6637
      1824 6635 1827 6629 1833 6628 1837 6632
      1839 6626 1845 6626 1847 6614 1848 6614

$$

oms

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 11:09 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 6, 11:09 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1209 PM AST Wed Sep 6 2017

...Hurricane conditions expected across Puerto Rico and the U.S.
Virgin Islands this afternoon and tonight...

.UPDATE...Category 5 Hurricane Irma is now bearing down on Saint
John and Saint Thomas. The eyewall of the hurricane is expected to
pass through the islands with extreme winds and an extreme wind
warning has been issued. The southern portion of the eyewall will
also move through Culebra about one and one half hours later. The
hurricane is moving west northwest at 16 mph with little
deviation. The Hurricane force winds are expected to affect the
northern USVI and portions of northern and eastern PR, while most
of the local islands are expected to observe at least tropical
storm force winds. Weather is expected to improve by Friday with
mainly locally induced showers and thunderstorms when combined
with the moisture that moved over the area as Irma continues
moving away.

&&

.AVIATION...Deteriorating conditions at all of the local terminals
expected today as major Hurricane Irma moves through the region.
MVFR ceilings and visibilities ranging from 1500 to 3000 feet and 3
to 5 miles can be expected when the core of the hurricane moves near
the local terminals. Strongest winds and worst conditions expected
at TJSJ and TJPS between 22z and 03z. At TJMZ and TJBQ, the
strongest winds and MVFR conditions should occur between 01z and 08z.
TIST is forecast to see hurricane force winds and MVFR conditions
from around 16z through 23z, and TISX should see tropical storm
force winds and MVFR ceilings and visibilities during the same time
frame. TNCM and TKPK are both experiencing the core of the hurricane
at this time.

&&

.MARINE...Hurricane Warning is in effect. Seas of over 20 feet are
expected starting this afternoon. Extremely dangerous marine
conditions are expected as seas could occasionally reach 50 feet
across the local offshore waters.

A few minutes before noon seas had reached 19 feet at the outer
buoy and 12 feet at Saint John.

&&

.HYDROLOGY...A flash flood watch continues in effect for all of
Puerto Rico and the U.S. Virgin Islands through Friday afternoon.
Rainfall will be an issue with a total storm estimate of 4 to 10
inches and isolated areas of 15 inches of rain across PR and the
northern USVI, 2 to 4 inches for Saint Croix. The hurricane is
expected to continue producing rain over the local islands even as
it moves away from the area on Thursday.

Flash flood warnings are likely to be issued within about an hour
for the northern U.S. Virgin Islands for very heavy rains.

Much of the northern two thirds of Puerto Rico has received
anywhere from one to two inches already and a few rivers have
risen significantly in northeast Puerto Rico.

&&

.PREV DISCUSSION... /issued 1005 AM AST Wed Sep 6 2017/

UPDATE...
...Hurricane conditions expected across Puerto Rico this
afternoon and tonight...

The latest forecast of Hurricane Irma has this powerful hurricane
very close or over the northern USVI by this afternoon, then
north but very close of PR later this afternoon and this evening.
The forecast track has the hurricane within 45 miles of San Juan
and within 25 miles of Saint Thomas and Saint John. The Hurricane
force winds are expected to affect the northern USVI and portions
of northern and eastern PR, while most of the local islands are
expected to observe at least tropical storm force winds. Rainfall
will be an issue as well with a total storm estimate of 4 to 10
inches of rain across PR and the northern USVI, 2 to 4 inches for
Saint Croix. The hurricane is expected to continue producing rain
over the local islands even as it moves away from the area on
Thursday. Weather is expected to improve by Friday with mainly
locally induced showers and thunderstorms when combined with the
moisture that moved over the area as Irma continues moving away.

AVIATION...Deteriorating conditions at all of the terminals
expected during the forecast period as major Hurricane Irma moves
through the region. MVFR ceilings and visibilities ranging from
1500 to 3000 feet and 3 to 5 miles can be expected when the core
of the hurricane moves near the terminals. Strongest winds and
worst conditions expected at TJSJ and TJPS between 22z and 03z. At
TJMZ and TJBQ, the strongest winds and MVFR condtions should
occur after 01z and last through the end of the forecast period.
TIST is forecast to see hurricane force winds and MVFR conditions
from around 16z through 23z, and TISX should see tropical storm
force winds and MVFR ceilings and visibilities during the same
time frame. Both TNCM and TKPK will see hurricane force winds MVFR
restrictions between 09z and 15z this morning. Wind gusts at TNCM
could exceed 140 knots when the eye passes over or near the
airport around 11-12z this morning.

MARINE...Hurricane Warning is in effect. Seas of over 20 feet are
expected starting this afternoon. Extremely dangerous marine
conditions are expected as seas could occasionally reach 50 feet
across the local offshore waters.

PREV DISCUSSION... /issued 517 AM AST Wed Sep 6 2017/

SYNOPSIS...Hurricane Irma continues to be a major hurricane and
it is approaching the local islands. Expect Tropical Storm to
Hurricane conditions to start today and continue through early
Thursday. Weather expected to improve for this weekend.

SHORT TERM...Today through Friday...

The latest forecast of Hurricane Irma has this powerful hurricane
very close to the northern USVI by this afternoon, then north of
PR this evening. The forecast track has the hurricane within 50
miles of San Juan and within 25 miles of Saint Thomas and Saint
John. The Hurricane force winds are expected to affect the
northern USVI and portions of northern and eastern PR, while most
of the local islands are expected to observe at least tropical
storm force winds. Rainfall will be an issue as well with a total
storm estimate of 4 to 10 inches of rain across PR and the
northern USVI, 2 to 4 inches for Saint Croix. The hurricane is
expected to continue producing rain over the local islands even
as it moves away from the area on Thursday. Weather is expected to
improve by Friday with mainly locally induced showers and
thunderstorms when combined with the moisture that moved over the
area as Irma continues moving away.

LONG TERM...Saturday through Thursday...

For the upcoming weekend and week, the local weather is expected
to be much quieter with relatively dry air dominating the local
area according to the latest guidance. Tropical Storm Jose is now
forecast by the National Hurricane Center to remain east of the
Leeward Islands, which would cause relatively dry air to remain
over the local islands but the marine conditions could deteriorate
if Jose starts to move west and position itself more to the north
of the local islands. Bottom line is that the weather expected for
those days should be mainly locally induced if the guidance is
correct.

AVIATION...Deteriorating conditions at all of the terminals
expected during the forecast period as major Hurricane Irma moves
through the region.  MVFR ceilings and visibilities ranging from
1500 to 3000 feet and 3 to 5 miles can be expected when the core of
the hurricane moves near the terminals.  Strongest winds and worst
conditions expected at TJSJ and TJPS between 22z and 03z.  At TJMZ
and TJBQ, the strongest winds and MVFR condtions should occur
after 01z and last through the end of the forecast period. TIST is
forecast to see hurricane force winds and MVFR conditions from
around 16z through 23z, and TISX should see tropical storm force
winds and MVFR ceilings and visibilities during the same time
frame. Both TNCM and TKPK will see hurricane force winds MVFR
restrictions between 09z and 15z this morning. Wind gusts at TNCM
could exceed 140 knots when the eye passes over or near the
airport around 11-12z this morning.

MARINE...Hurricane Warning is in effect. Seas of over 20 feet are
expected starting this afternoon. Extremely dangerous marine
conditions are expected as seas could occasionally reach 50 feet
across the local offshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  77  90  79 / 100 100  90  50
STT  91  81  88  81 / 100 100  30  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for Central Interior-Culebra-Eastern Interior-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Vieques-Western Interior.

     Flash Flood Watch through Friday afternoon for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Hurricane Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

     Flash Flood Watch through Friday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Hurricane Warning for Anegada Passage Southward to 17N-Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Northern
     USVI and Culebra out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

     Flash Flood Watch through Friday afternoon for Coastal Waters OF
     Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...JF
LONG TERM....WS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:12 AM CDTSpecial Marine WarningJSJ108 min
Sep 6, 9:00 AM CDTSpecial Marine WarningJSJ2 hr
Sep 6, 1:43 PM CDTSevere Thunderstorm WarningJSJ47 min
Sep 6, 1:44 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 1:55 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 2:23 PM CDTFlash Flood WarningJSJ8 hr
Sep 6, 2:38 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 3:30 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 6:44 PM CDTFlash Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.